Blog
About

  • Record: found
  • Abstract: found
  • Article: not found

Reactive airway dysfunction syndrome (RADS) in a chemistry teacher induced by fumes of mixed iodine compounds.

Industrial Health

Asthma, chemically induced, diagnosis, Female, Humans, Inhalation Exposure, adverse effects, Iodine Compounds, poisoning, Middle Aged, Occupational Diseases, Teaching

Read this article at

ScienceOpenPubMed
Bookmark
      There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

      Abstract

      The reactive airway dysfunction syndrome (RADS) is a type of occupational asthma without a latency period, and it is induced by irritating vapour, fume, or smoke. Although the onset of RADS has been related to over 30 different agents, it has not been previously associated with acute exposure to iodine, aluminium iodide, or hydrogen iodide. The diagnosis was based on exposure data, clinical symptoms and signs, as well as respiratory function tests and bronchoscopy. A 48-yr-old non-atopic, never-smoking female chemistry teacher developed respiratory symptoms immediately after a demonstration of oxidation-reduction reactions in a school classroom. Spirometry showed bronchial obstruction, and the histamine challenge test revealed bronchial hyperresponsiveness. These findings were still evident seven years after the incident. The prognosis of RADS was unfavourable: the patient had to quit her job as a teacher. A case of RADS following acute exposure to mixed iodine compounds is presented for the first time. Demonstrations of potentially dangerous chemical reactions should always be carried out in a fume cupboard, and appropriate personal protective equipment should be worn.

      Related collections

      Author and article information

      Journal
      19996546

      Comments

      Comment on this article